Minnesota, 2019

Winter Storm and Winter Weather in Minnesota, March 9 to 10, 2019

March 9 to 10, 2019 · NWS FSD · 8 events in 8 counties and zones

A strong upper level wave lifted northeast from the Texas Panhandle early on March 9, reaching the western Great Lakes as an intense closed low. This system included a leading surge of warm air, allowing precipitation to become rain or light freezing rain over a large area, with many locations receiving a few hundredths to two tenths of an inch ice accumulation before colder air wrapped in…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong upper level wave lifted northeast from the Texas Panhandle early on March 9, reaching the western Great Lakes as an intense closed low. This system included a leading surge of warm air, allowing precipitation to become rain or light freezing rain over a large area, with many locations receiving a few hundredths to two tenths of an inch ice accumulation before colder air wrapped in behind and transitioned precipitation to snowfall. Brief periods of heavier snowfall due to marginally unstable air off the surface led to accumulations of 2 to 6 inches north of Interstate 90 along with travel disruptions, with generally a trace to 2 inches south; the exception being parts of northwest Iowa which received 2 to 4 inches. As the surface low pressure moved across Iowa by later in the afternoon and evening of March 9, northwest winds increased to a gusty 30 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 9, 3:27 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 9, 3:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
327 AM CST Sat Mar 9 2019

.SHORT TERM...(Today and Tonight)
Issued at 323 AM CST Sat Mar 9 2019

Main concerns will be an increased threat for icing in far
southeast SD and northwest IA this morning. Snowfall amounts
similar to previous forecast with highest amounts north of
Interstate 90. Once this system is through attention will then
turn to the potentially very wet and windy mid week system which
could bring a number of weather hazards.

A strong system will swing into the area today and bring an
abundance of precipitation types. Temperatures aloft from about
Yankton to Brookings east will be at least a bit above zero for a
period this morning and from about Vermillion to Sioux Falls to
Marshall 2 to 4 degrees C above zero in the warm layer aloft. This
warm layer aloft is in response to a strong wave which was just
beginning to wrap northeast from the panhandle of Texas at 9z. As
this wave wraps north lift will increase significantly and with weak
instability aloft precipitation will be moderate to briefly heavy at
times. The low to mid level forcing will focus along and east of
Interstate 29, especially from mid morning into the afternoon.
Overall precipitation amounts will be about a half an inch to an
inch with much of that shared between snow, freezing rain, sleet and
rain. The best chance for mainly rain this morning will be over
northwest IA but temperatures will be just a bit above freezing at
33 to 34 degrees so still some concern for icing with east winds at
15 to 30 mph this morning. Will bump up the amounts of icing and
focus wording a little more heavily in these areas. Have removed the
warning from south central SD and now have it only north of I-90.
Snowfall amounts will likely struggle a bit in central SD as the
main precipitation shield sets up east of the James River. Still
anticipate snowfall amounts of about 5 to 9 inches within the
warning area, 2 to 5 inches along I-90 and 1 to 3 inches south of
there, possibly just a half an inch from Sioux City to Storm lake.
All of these precipitation amounts have the potential to be variable
depending upon how long the warm layer aloft hangs in.

Drier air will fill in behind the system quickly tonight with strong
winds still anticipated. Will maintain advisories for late tonight
into Sunday morning with the potential for blowing and drifting
snow, although the main threat will likely be drifting snow. After
high temperatures in the 30s today, lows tonight will fall into the
teens and lower 20s.

.LONG TERM...(Sunday through Friday)
Issued at 323 AM CST Sat Mar 9 2019

Sunday into Monday evening looks fairly quiet with weak mid level
ridging building across the area. This is in response to the
deepening wave over the southwest United States. Temperatures will
remain cold during this time with highs mostly in the 20s both
Sunday and Monday and lows 5 to 15 on Monday morning.

This will be the short break before we head into our next period of
unsettled weather. Late Monday night into Tuesday warm advection
will spread across the area as a small piece of energy wraps north
ahead of the main wave. This will bring the threat for a little
light freezing rain in the morning with rain possible from the
morning into the afternoon. Amounts with this wave will likely be
less than a quarter of an inch.

Late Tuesday night into Thursday a colossal wave will deep over the
western high plains and spread northeast. This will bring an
abundance of lift and moisture. Precipitation type still up in the
air but if it ends up close to it's current path we will likely see
mostly rain east of the James River and snow towards central SD. In
fact, if it is all snow could see a potent blizzard with each model
showing 50 to 60 knots of northerly flow at 850 mb with this wind
likely occurring while it is snowing. Too early to start tossing
around any details but needless to say, this mid week system is
massive and may bring a lot of what we do not need which is more
moisture. In areas that see mostly rain there will likely be some
flooding concerns, especially in towns where storm drains are
clogged with snow. Temperatures should be in the 30s and 40s
Tuesday and Wednesday then back into the 20s Thursday and Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1116 PM CST Fri Mar 8 2019

IFR to LIFR conditions are expected through most of the TAF
period. Areas of fog and patchy freezing drizzle continue
overnight, before a wintry mix and snow develop during the morning
on Saturday. Gusty northwest winds will arrive by Saturday
afternoon, causing patchy BLSN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 7 AM CDT Sunday for SDZ060>062-
     065>071.

     Winter Weather Advisory until midnight CST tonight for SDZ050-
     057>059-063-064.

     Winter Weather Advisory from midnight CST tonight to 7 AM CDT
     Sunday for SDZ039-040-054>056.

     Winter Storm Warning until midnight CST tonight for SDZ038>040-
     052>056.

MN...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
     Sunday for MNZ071-072-080-081-097.

     Winter Storm Warning until midnight CST tonight for MNZ071-072-
     080-081-097.

     Winter Weather Advisory until 1 PM CDT Sunday for MNZ089-090-098.

IA...Winter Weather Advisory until 7 AM CDT Sunday for IAZ012>014-
     020>022-031-032.

     Winter Weather Advisory until 1 PM CDT Sunday for IAZ001>003.

NE...Winter Weather Advisory until 7 AM CDT Sunday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Mar 9, 3:48 AM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 AM CST Sat Mar 9 2019

IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-101000-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Clay SD-Union-
348 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Occasional freezing rain is expected this morning but should
become mainly rain from late morning into early afternoon. The
rain will then transition to snow by mid afternoon before coming
to an end this evening. Icing amounts will potentially approach
two tenths of an inch with less than 2 inches of snowfall. Some
drifting snow will be possible tonight with wind gusts to 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-053-101000-
Beadle-Jerauld-Sanborn-
348 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.

.DAY ONE...Today and Tonight

Moderate to heavy snow is expected through the day with snowfall
tapering off this evening. Storm total snowfall will be in the 3
to 6 inch range with blowing and drifting possible late this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ039-040-054>056-101000-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Kingsbury-
Brookings-Miner-Lake-Moody-
348 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Mixed precipitation will be possible this morning but mainly
moderate to heavy snowfall is expected. Snowfall totals should be
5 to 10 inches by tonight. Northwest winds will increase this
evening and may cause blowing and drifting snow through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ089-090-098-SDZ060>062-065>069-101000-
Lyon IA-Osceola-Dickinson-Nobles-Jackson-Rock-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
348 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Mixed precipitation, including light snow, freezing rain and
possible brief periods of sleet will be likely this morning,
before transitioning to all snow around noon. Icing amounts may
approach two tenths of an inch with snowfall amounts of 2 to 4
inches. Strong northwest winds tonight will likely cause some
blowing and drifting.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057>059-063-064-101000-
Gregory-Brule-Aurora-Davison-Charles Mix-Douglas-
348 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.

.DAY ONE...Today and Tonight

Periods of moderate snow will be likely through the day. Snowfall
amounts of 2 to 5 inches will be possible. By late afternoon into
the evening northwest winds will increase and gust to around 40
mph and cause blowing and drifting.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another strong system looks likely to impact the area during the
middle of next week. Rain and snow both appear possible and if the
system produces mainly rainfall some localized flooding of roads
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 3 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
March 9, 4:00 AM CST to 7:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility briefly reduced to 1/4 to 1/2 mile between 1100-1500, with total accumulations of 5.1 inches at Edgerton and 2.8 inches near Garretson. Northwest winds increased by evening and gusted as high as 42 mph near Beaver Creek and 37 mph at Luverne.

Winter Weather, Nobles

When
March 9, 4:00 AM CST to 7:00 PM CST
Where
Nobles forecast zone
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility briefly reduced to 1/2 mile between 1200-1600, with total accumulation of 3.0 inches at Worthington. Northwest winds increased by evening and gusted as high as 41 mph at Worthington and 40 mph near Rushmore.

Winter Weather, Jackson

When
March 9, 4:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility briefly reduced to 1/2 mile between 1200-1600, with total accumulation of 2.5 inches 2 miles northeast of Lakefield. Northwest winds increased by evening and gusted as high as 41 mph at Worthington and 36 mph 3 miles south southeast of Lake Park.

Winter Storm, Lincoln

When
March 9, 5:00 AM CST to 11:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1100-1800, with total accumulations of 7.0 inches at Lake Benton. Northwest winds increased by evening, with a peak gust of 37 mph near Lake Benton.

Winter Storm, Pipestone

When
March 9, 5:00 AM CST to 10:00 PM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1000-1500, with total accumulations of 5.1 inches at Edgerton and 3.8 inches at Pipestone. Northwest winds increased by evening, with a peak gust of 36 mph at Pipestone.

Winter Storm, Murray

When
March 9, 5:00 AM CST to 10:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0600-1000CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1100-1500, with total accumulations of 5.2 inches at Lake Wilson. Northwest winds increased by evening, with a peak gust of 36 mph at Slayton.

Winter Storm, Lyon

When
March 9, 6:00 AM CST to 11:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0500-0900CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1100-1800, with total accumulations of 9.0 inches at Minneota, 6.0 inches at Tracy and 5.0 inches at Marshall. Northwest winds increased by later evening, with a peak gust of 40 mph at Marshall.

Winter Storm, Cottonwood

When
March 9, 7:00 AM CST to March 10, 12:00 AM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

A brief period of freezing rain from 0600-1000CST brought up to a tenth of an inch ice accumulation. Snowfall followed with visibility occasionally reduced to 1/4 to 1/2 mile between 1300-1700, with total accumulations of 4.0 inches at Windom. Northwest winds increased by evening, with a peak gust of 37 mph 5 miles northeast of Jeffers.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825281, 825282, 825283, 825276, 825278, 825279, 825277, 825280.